Contact Us Site Map

Adverse effects of Paracetamol

Acute overdoses of paracetamol can cause potentially fatal liver damage. In 2011, the U.S. Food and Drug Administration launched a public-education program to help consumers avoid overdose, warning: "Acetaminophen can cause serious liver damage if more than directed is used." In a 2011 Safety Warning, the FDA immediately required manufacturers to update labels of all prescription combination acetaminophen products to warn of the potential risk for severe liver injury and required that such combinations contain no more than 325 mg of acetaminophen. Overdoses are frequently related to high-dose recreational use of prescription opioids, as these opioids are most often combined with acetaminophen. The overdose risk may be heightened by frequent consumption of alcohol.

On August 2, 2013, the United States Food and Drug Administration issued a new warning about paracetamol. It stated that the drug could cause rare and possibly fatal skin reactions such as Stevens–Johnson syndrome and toxic epidermal necrolysis. Prescription-strength products will be required to carry a warning label about skin reactions, and the FDA has urged manufacturers to do the same with over-the-counter products.

In contrast to aspirin, paracetamol does not prevent blood from clotting (it is not an antiplatelet), thus may be used in people who have concerns with blood coagulation. Additionally it does not cause gastric irritation. However, paracetamol does not help reduce inflammation, while aspirin does. Compared with ibuprofen—whose side effects may include diarrhea, vomiting and abdominal pain—paracetamol has fewer adverse gastrointestinal effects. Unlike aspirin, paracetamol is generally considered safe for children, as it is not associated with a risk of Reye's syndrome in children with viral illnesses. If taken recreationally with opioids, weak evidence suggests that it may cause hearing loss.

Untreated paracetamol overdose results in a lengthy, painful illness. Signs and symptoms of paracetamol toxicity may initially be absent or non-specific symptoms. The first symptoms of overdose usually begin several hours after ingestion, with nausea, vomiting, sweating, and pain as acute liver failure starts. People who take overdoses of paracetamol do not fall asleep or lose consciousness, although most people who attempt suicide with paracetamol wrongly believe that they will be rendered unconscious by the drug. The process of dying from an overdose takes from 3–5 days to 4–6 weeks.

Untreated overdose can lead to liver failure and death within days. Treatment is aimed at removing the paracetamol from the body and replenishing glutathione. Activated charcoal can be used to decrease absorption of paracetamol if the person comes to the hospital soon after the overdose. While the antidote, acetylcysteine (also called N-acetylcysteine or NAC), acts as a precursor for glutathione, helping the body regenerate enough to prevent or at least decrease the possible damage to the liver; a liver transplant is often required if damage to the liver becomes severe. NAC was usually given following a treatment nomogram (one for people with risk factors, and one for those without), but the use of the nomogram is no longer recommended as evidence to support the use of risk factors was poor and inconsistent, and many of the risk factors are imprecise and difficult to determine with sufficient certainty in clinical practice. NAC also helps in neutralizing the imidoquinone metabolite of paracetamol. Kidney failure is also a possible side effect.

In June 2009, an FDA advisory committee recommended that new restrictions be placed on paracetamol use in the United States to help protect people from the potential toxic effects. The maximum dosage at any given time would be decreased from 1000 mg to 650 mg, while combinations of paracetamol and opioid analgesics would be prohibited. Committee members were particularly concerned by the fact that the then-present maximum dosages of paracetamol had been shown to produce alterations in hepatic function.

In January 2011, the FDA asked manufacturers of prescription combination products containing paracetamol to limit its amount to no more than 325 mg per tablet or capsule and began requiring manufacturers to update the labels of all prescription combination paracetamol products to warn of the potential risk of severe liver damage. Manufacturers had three years to limit the amount of paracetamol in their prescription drug products to 325 mg per dosage unit. In November 2011, the Medicines and Healthcare products Regulatory Agency revised UK dosing of liquid paracetamol for children.

Paracetamol use by the mother during pregnancy is associated with an increased risk of childhood asthma. It is also associated with an increase in ADHD but it is unclear whether the relationship is causal. A 2015 review states that paracetamol remains a first-line recommended medication for pain and fever during pregnancy, despite these concerns.[